High Wind, Owens Valley
- When
- December 6, 4:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles WSW of Independence.
A Pacific storm and associated cold front brought a brief period of high downslope winds to the eastern Sierra slopes and the Owens Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A Pacific storm and associated cold front brought a brief period of high downslope winds to the eastern Sierra slopes and the Owens Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 6, 3:02 PM PST, 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
302 PM PST SUN DEC 6 2009
SYNOPSIS...A COLD LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN
CALIFORNIA MONDAY. WIDESPREAD VALLEY RAIN...MOUNTAIN SNOW..AND GUSTY
WINDS WILL DEVELOP ACROSS MUCH OF THE AREA ON MONDAY THROUGH MONDAY
NIGHT. A SERIES OF STORMS WILL IMPACT THE REGION THROUGH THE
REMAINDER OF THE WEEK.
&&
.SHORT TERM...AT THIS TIME THE STRONG LOW PRESSURE SYSTEM THAT WILL
BE THE MAIN FEATURE FOR WEATHER DURING THE NEXT 36 HOURS IS CENTERED
OVER THE PACIFIC NORTHWEST. SOUTHWEST WINDS AHEAD OF THE FRONT WILL
BE BREEZY ACROSS THE FORECAST AREA...WITH SOME LOCATIONS
EXPERIENCING STRONG GUSTY WINDS. A WIND ADVISORY IS IN PLACE FOR THE
WESTERN MOJAVE DESERT...DEATH VALLEY NATIONAL PARK...AND THE
SOUTHERN NEVADA MOUNTAINS FROM MONDAY AT 00Z TO 12Z. A HIGH WIND
WARNING IS IN PLACE FOR STRONG RIDGETOP WINDS ACROSS THE SOUTHERN
SIERRA NEVADA FROM 18Z SUNDAY TO 06Z MONDAY. WINDS ABOVE 4000 FEET
ARE EXPECTED TO BE THE STRONGEST WITH LOCATIONS ALONG THE SIERRA
CREST EXPERIENCING WINDS AS STRONG AS 80 MPH. GUSTY WINDS WILL BEGIN
TO SUBSIDE ACROSS THE HIGHER TERRAIN AND MOJAVE DESERT AS
PRECIPITATION MOVES INTO THE AREA. THE LOW PRESSURE SYSTEM WILL PULL
IN MOISTURE FROM THE PACIFIC OVER SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA...WHICH WILL INITIATE PRECIPITATION FROM WEST TO EAST.
ALTHOUGH WIDESPREAD PRECIPITATION IS EXPECTED FROM MONDAY MORNING
THROUGH EARLY TUESDAY...THE BEST TIME PERIOD FOR SIGNIFICANT RAIN
AND SNOW WILL BE 21Z MONDAY TO 06Z TUESDAY. ELEVATIONS BELOW 3500
FEET CAN EXPECT MOSTLY RAIN ON MONDAY AND AS SNOW LEVELS LOWER TO
AROUND 2500 FEET OVERNIGHT...SOME LOCATIONS COULD EXPERIENCE A
RAIN/SNOW MIX OR LIGHT SNOW SHOWERS. MOST LOCATIONS ABOVE 5000 FEET
CAN EXPECT TO SEE SIGNIFICANT ACCUMULATIONS MONDAY NIGHT. THE WINTER
STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM WARNING FOR MOST OF
THE FORECAST AREA THAT HAS TERRAIN ABOVE 4000 FEET. TUESDAY THE
STORM SYSTEM MOVES TO THE EAST...LEAVING THE CHANCES FOR RAIN AND
SNOW CONFINED TO MAINLY MOHAVE COUNTY. DRY NORTHWEST FLOW COMES IN
BEHIND THE STORM SYSTEM LEAVING THE AREA UNDER MOSTLY CLEAR SKIES.
.LONG TERM...THE START OF THE EXTENDED ON WEDNESDAY WILL SEE A BRIEF
REPRIEVE FROM THE ACTIVE WEATHER PATTERN AS A SHORT WAVE RIDGE SETS
UP OVER THE AREA. DECENT MODEL AGREEMENT ON HAVING A PACIFIC
WAVE MOVE THROUGH THURSDAY TO EARLY FRIDAY. BEING A SMALL WAVE FROM
THE PACIFIC MOST OF THE MOISTURE/QPF WILL BE DEPOSITED IN THE SIERRA
BUT WITH ENOUGH TO KEEP THE CLOUD COVER OVER THE AREA AND FOR
SOME VERY LIGHT PRECIPITATION AMOUNTS DOWN STREAM. SNOW LEVELS WILL
BE HIGH ENOUGH TO KEEP THE PRECIPITATION LIQUID IN THE VALLEYS.
ASIDE FORM THE SIERRA SNOW AMOUNTS SHOULD BE LIGHT AS WELL.
ANOTHER WAVE IS FORECAST TO COME THROUGH ON SATURDAY. MODELS DIFFER
IN STRENGTH AND DEPTH OF THIS ONE BUT ALL AGREE MOST OF THE ACTIVITY
WILL BE IN THE NORTH PART OF THE CWA. THIS ONE I HAVE LOWER
CONFIDENCE IN DUE TO IT BEING TOWARDS THE END OF THE EXTENDED AND
ITS FORECASTED SHALLOW NATURE. AS WITH THE PREVIOUS SYSTEM ON
THURSDAY/FRIDAY THIS ONE WILL HAVE SNOW LEVELS ALSO HIGH ENOUGH TO
KEEP ANY SNOW IN THE HIGHER ELEVATIONS AND PRECIPITATION TOTALS LOW.
&&
.AVIATION...FOR MCCARRAN...SIGNIFICANT CHANGE IN THE WEATHER IS
EXPECTED FOR MONDAY. FOR THIS EVENING THE WINDS WILL BE PROBLEMATIC
AS THEY STAY AT THE 7-10 KNOT RANGE FROM THE NORTHEAST TO SOUTHEAST.
EXPECT THE WIN SPEEDS TO DECREASE WITH SUNSET AND TO BEGIN VEERING
OVER TO THE SOUTHEAST AND LATER THE SOUTH DURING THE NIGHT. CLOUD
COVER WILL INCREASE TONIGHT AHEAD OF A STRONG STORM DROPPING IN FROM
THE NORTHWEST. HIGH CLOUDS WILL INCREASE TONIGHT WITH THE CEILINGS
LOWERING DURING THE NIGHT. BY MIDDAY MONDAY EXPECT THE CEILINGS TO
BE BELOW 5000 FT AND CONTINUE TO LOWER THROUGH THE END OF THE 00Z
TAF. BEYOND THAT CEILINGS WILL GO BELOW 3000 FT MONDAY EVENING WITH
WIDE SPREAD RAIN AROUND AND AT KLAS. THE LOCAL MOUNTAINS WILL BE
OBSCURED AND EXPERIENCE SNOWFALL DOWN TO ABOUT THE 3500 FT LEVEL
MONDAY AFTERNOON. WINDS MONDAY WILL INCREASED AND BE GUSTY TO ABOUT
30 KTS FROM THE SOUTHWEST MONDAY AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING STORM SYSTEM FROM NORTHERN CALIFORNIA
WILL BRING WINTRY WEATHER TO AREA MONDAY. BEFORE THEN THIS EVENING
SOME AREAS WILL EXPERIENCE GUSTY WINDS IN SAN BERNARDINO COUNTY AND
IN GUSTY WIND FAVORED AREAS IN CENTRAL NEVADA. DURING SUNDAY NIGHT
CLOUD COVER WILL INCREASE STARTING AT THE CIRRUS LEVEL AND DECREASE
DURING THE NIGHT. DURING THE MORNING AND INTO THE AFTERNOON CEILINGS
WILL DECREASE TO THE 3000-5500 AGL FT LEVEL FROM THE WEST TO EAST
AND BY 00Z MONDAY EVENING EXPECT WIDESPREAD CEILINGS BELOW 3000 FT
AND MOUNTAIN OBSCURATIONS. RAIN AND SNOW WILL BE WIDESPREAD AS WELL
BY MONDAY AFTERNOON WITH CEILINGS AND VISIBILITIES IFR IN MANY
LOCATIONS. WINDS WILL INCREASE MONDAY AS WELL AND BE FROM THE
SOUTHWEST AT 15 TO 25 KNOTS WITH GUSTS TO NEAR 40 KNOTS. CONDITIONS
WILL IMPROVE FROM WEST TO EAST TUESDAY MORNING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 AM PST MONDAY FOR NVZ018-019.
WINTER STORM WARNING FROM 10 AM MONDAY TO 4 AM PST TUESDAY FOR
NVZ014-015-018-019.
AZ...WINTER STORM WARNING FROM 11 AM MONDAY TO 5 AM MST TUESDAY FOR
AZZ001-003.
CA...WIND ADVISORY UNTIL 4 AM PST MONDAY FOR CAZ522-523.
WINTER STORM WARNING FROM 10 AM MONDAY TO 4 AM PST TUESDAY FOR
CAZ522-524.
WINTER STORM WARNING FROM 4 AM TO 10 PM PST MONDAY FOR CAZ519-
521.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ519.
&&
LINDAMAN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 336 PM PST SUN DEC 6 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-071445- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 336 PM PST SUN DEC 6 2009 /436 PM MST SUN DEC 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS WILL DEVELOP ACROSS THE SOUTHERN SIERRA...THE MOJAVE DESERT...AND THE SOUTHERN NEVADA MOUNTAINS THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG STORM DROPPING INTO NORTHERN CALIFORNIA. A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHERN SIERRA THROUGH 10 PM PST. A WIND ADVISORY IS ALSO IN EFFECT FOR THE SOUTHERN NEVADA MOUNTAINS...DEATH VALLEY NATIONAL PARK...AND THE WESTERN MOJAVE DESERT FROM 4 PM PST UNTIL 4 AM PST TUESDAY. SEE THE LATEST WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD RAIN AND SNOW WILL DEVELOP ACROSS THE ENTIRE REGION MONDAY THROUGH MONDAY NIGHT THEN PRECIPITATION WILL DIMINISH FROM WEST TO EAST LATE MONDAY NIGHT AND TUESDAY MORNING. HEAVY SNOW IS EXPECTED IN THE MOUNTAINS ABOVE 4000 FEET. AREAS OF STRONG WINDS WILL ALSO OCCUR OVER THE SOUTHERN HALF OF THE REGION MONDAY AND MONDAY NIGHT. A WINTER STORM WARNING IS IS IN EFFECT FOR ALL ELEVATIONS ABOVE 4000 FEET WITHIN THE FORECAST AREA MONDAY MORNING THROUGH LATE MONDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. A BREAK BETWEEN SYSTEMS IS EXPECTED TUESDAY AND WEDNESDAY BEFORE ANOTHER PACIFIC STORM MOVES INLAND AND BRINGS THE POTENTIAL FOR WIDESPREAD RAIN AND SNOW TO THE REGION THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LINDAMAN
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
This gust occurred 3 miles WSW of Independence.
This gust occurred 5 miles WSW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199603, 199604.